Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 21, 2003, 8:19 PM EDT for Genesee County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 8:19 PM EDT (00:19 UTC)
- Expired
- Aug 21, 2003, 9:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Genesee County, MI
The radar
The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3445 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 16.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 220019 SVRDTX MIC049-220100- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 818 PM EDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 900 PM EDT * AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF GRAND BLANC...OR 10 MILES SOUTHEAST OF FLINT...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO GOLF BALL SIZE. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAVISON...GOODRICH AT 840 PM EDT AT 805 PM...A TRAINED WEATHER SPOTTER REPORTED A SHED BLOWN OVER IN FLINT. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4307 8385 4283 8381 4290 8350 4311 8351 $$ OKEEFE JB &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:42 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 21, 3:42 PM EDT, 4 hours 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003
WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.
MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.
SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.
FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.
TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.
ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.
EXTENDED...
GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.
.DTX...HEAT ADVISORY UNTIL 9 PM...
MIZ047-048-053-060>062-068>070-075-076-082-083.
OKEEFE
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)Hazardous weather outlook, Aug 21, 4:13 PM EDT, 4 hours 6 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 413 PM EDT THU AUG 21 2003 ...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR MUCH OF SOUTHEAST MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT TEMPERATURES IN THE LOW TO MID 90S ALONG WITH HIGH HUMIDITY WILL ALLOW HEAT INDEX VALUES TO REMAIN IN THE 100 TO 105 RANGE FOR MUCH OF SOUTHEAST MICHIGAN INTO EARLY THIS EVENING. THEREFORE...A HEAT ADVISORY CONTINUES. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SAGINAW VALLEY AND THUMB THIS EVENING WITH A CHANCE OF THUNDERSTORMS SOUTH OF THIS REGION TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY HAZARD WILL BE WIND GUSTS TO 60 MPH AND HEAVY RAINFALL...WITH HAIL TO ONE INCH IN DIAMETER ALSO POSSIBLE. AVERAGE STORM MOTION WILL BE TO THE EAST AT 30 MPH. SURFACE DEWPOINTS IN THE LOW TO MID 70S WILL MAINTAIN AN UNSTABLE ENVIRONMENT ACROSS SOUTHEAST MICHIGAN THROUGH THE EVENING HOURS. AN UPPER LEVEL IMPULSE AND SURFACE COLD FRONT OVER WISCONSIN UPPER MICHIGAN WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. AHEAD OF THE FRONT...THERE IS A CHANCE OF THUNDERSTORMS. TIMING OF STORMS WOULD BRING THE CHANCE INTO THE SAGINAW VALLEY AND THUMB BETWEEN 5 PM AND 10 PM...THE FLINT AREA BETWEEN 6 PM AND 11 PM...AND METRO DETROIT BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
In the hours before
Local storm report, Aug 21, 7:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM BAD AXE MI 1.75 INCH HAIL
08/21/03 HURON
JHBLocal storm report, Aug 21, 7:50 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MONTROSE MI 1.00 INCH HAIL
08/21/03 GENESEE
JHBLocal storm report, Aug 21, 8:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM SWARTZ CREEK MI 1.75 INCH HAIL
08/21/03 GENESEE
0741 PM MOUNT MORRIS MI 0.75 INCH HAIL
08/21/03 GENESEE
JHBLocal storm report, Aug 21, 8:04 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
804 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM GAINES MI 1.50 INCH HAIL
08/21/03 GENESEE
JHBThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:06 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 54 min |
| Aug 21, 8:21 PM EDT | Special Marine Warning | DTX | 69 min | |
| Aug 21, 8:31 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 59 min |
| Aug 21, 8:47 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 43 min |
| Aug 21, 8:48 PM EDT | Special Marine Warning | DTX | 27 min | |
| Aug 21, 8:51 PM EDT | Tornado Warning | DTX | Livingston | 54 min |
| Aug 21, 9:44 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 46 min |
| Aug 21, 9:54 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 66 min |
| Aug 21, 10:11 PM EDT | Tornado Warning | DTX | Washtenaw | 64 min |
| Aug 21, 10:59 PM EDT | Special Marine Warning | DTX | 46 min | |
| Aug 21, 11:06 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.